My Experiences Administering Checkpoint Inhibitor Therapy in Patients With Preexisting Autoimmune Disease

Osama E. Rahma, MD

Member of the Faculty of Medicine
Dana-Farber Cancer Institute
Harvard Medical School
Boston, Massachusetts


Osama E. Rahma, MD, has disclosed that he has received fees for non-CME/CE services from Merck.


View ClinicalThoughts from this Author

Released: February 8, 2017

My Experiences Administering Checkpoint Inhibitor Therapy in Patients With Preexisting Autoimmune Disease

Using Checkpoint Inhibitor Therapy in Patients With Preexisting Autoimmune Disease
Immune checkpoint inhibitors (ICIs) are becoming the standard of care for malignancies such as melanoma, NSCLC, renal cell carcinoma, bladder cancer, and head and neck cancer, and their use is expected to expand beyond these indications in the near future. Because ICIs can cause unique immune-related adverse events (irAEs), with a wide spectrum of autoimmunity against the host normal organs, patients with a history of autoimmune disease have been excluded from the majority of ICI clinical trials. Accordingly, treating such patients in need of ICIs can be a challenge because of limited available data in this population.

One retrospective review analyzing 30 patients with melanoma who were treated with ipilimumab found that preexisting autoimmune conditions were exacerbated and required treatment in 27% of patients. A second retrospective report reviewed 119 patients with melanoma and preexisting autoimmune disorders and/or major toxicity with ipilimumab who were treated with pembrolizumab or nivolumab. This review reported that 20 (38%) of the 52 patients with preexisting autoimmune diseases experienced a flare requiring immunosuppression, with only 2 (4%) of patients requiring treatment discontinuation due to flare.

With these recent evaluations in mind, I discuss here the outcomes for 2 of my patients with preexisting autoimmune disease and melanoma who were managed with ICIs.

Case 1: Ulcerative Colitis With Prophylactic Colectomy Prior to Combination Nivolumab and Ipilimumab
A 59-year-old male with a history of ulcerative colitis that is well controlled on budesonide and has not required prednisone in the past 4 years was diagnosed with wild-type BRAF localized nonresectable melanoma in the sphenoid sinus. He started pembrolizumab 2 mg/kg concurrent with radiation therapy. Restaging imaging after his first 4 cycles showed new bilateral adrenal masses as well as enlarged mediastinal and hilar nodes, with possible autoimmune pneumonitis that was managed successfully with steroids. Repeat scans 4 weeks later showed interval increase in the size of bilateral adrenal masses, confirming progression. Although the patient did not develop GI symptoms, he underwent an elective colectomy in preparation for combination ICI therapy, given the high risk of colitis associated with this regimen; multiple metastases to his colon were noted. Subsequently, he was started on concurrent ipilimumab 3 mg/kg and nivolumab 1 mg/kg. After the second cycle of treatment, he again developed pneumonitis, which was managed with high-dose steroids. The nivolumab was held, and he completed all 4 doses of ipilimumab with a mixed response and no further immune-related toxicities.

Diarrhea and colitis with anti–PD-1 therapy has been reported much less frequently than with anti–CTLA-4 therapy. Immune-related diarrhea and grade 3/4 colitis were reported in 28% and < 10% of patients with melanoma treated with ipilimumab, respectively. By contrast, only 1% to 3% of patients receiving pembrolizumab or nivolumab developed immune-related colitis, the vast majority being low grade. In the CheckMate 067 trial of metastatic melanoma, treatment-related grade 3/4 diarrhea was reported in 2.2% of nivolumab recipients, 6.1% of ipilimumab recipients, and 9.3% of combination therapy recipients. The rates of treatment-related grade 3/4 colitis ranged from 0.6% for nivolumab to 7.7% and 8.7% for nivolumab/ipilimumab and ipilimumab, respectively.

Although this patient had controlled ulcerative colitis going into pembrolizumab treatment, and his ulcerative colitis remained stable on treatment, the increased risk of colitis with ipilimumab, especially in combination with nivolumab, drove the decision for elective colectomy prior to combination checkpoint inhibitor therapy. This decision remains debatable and depends on a discussion between the patient and his treating oncologist to weigh the risks and benefits of the procedure. Moreover, it is possible that having a history of autoimmune disease may have increased the risk for pneumonitis in this patient, but a definite conclusion cannot be reached given the limited data available in this setting.

Case 2: Rheumatoid Arthritis Prior to Pembrolizumab With No Evidence of irAEs
A 59-year-old male with a 4-year history of rheumatoid arthritis (RA) that is well controlled on methotrexate and has not required steroids for the past 3 years was diagnosed with wild-type BRAF metastatic melanoma and began pembrolizumab 2 mg/kg. He received the first 3 doses of pembrolizumab with mixed response and then experienced disease progression following 4 cycles. Of note, the patient tolerated pembrolizumab with no evidence of irAEs and no exacerbation of his RA.

Although the patient in this second case had a history of RA, he did not report exacerbation of his symptoms after starting anti–PD-1 therapy. As discussed, one half of melanoma patients with RA report disease flare with checkpoint inhibitor therapy. This makes monitoring and subsequent management key in achieving optimal patient outcomes. These patients have life-threatening illnesses, and ICIs should be carefully considered, as they could be lifesaving.

Lessons Learned From These 2 Cases
Given the expansion of ICI indications in many malignancies, it is expected that the number of patients who develop irAEs due to ICIs will increase, which will provide clinicians with more data in the future regarding their true incidence. In addition, many novel targets are currently being investigated as single agents or in combinations, and there is more to be learned regarding their toxicity profiles.

In the era of ICIs, treating oncologists should be vigilant and cautious when using them in patients with preexisting autoimmune disorders or irAEs due to previous ICI therapy. The risk of exacerbating any preexisting autoimmunity should be weighed and balanced against the potential benefit of these agents. For practical guidance on managing these unique toxicities, see CCO’s new interactive algorithm tool, “The Clinician’s Guide to Managing Immune-Related Adverse Events.” The tool provides evidence-based, expert-recommended management strategies for irAEs based on the type and severity of the event.

Have you successfully treated this patient population with ICIs? If you have encountered irAEs, how did you manage them? Please join in the conversation below.

Jointly provided by Postgraduate Institute for Medicine and Clinical Care Options, LLC
PIM Logo

Contact Clinical Care Options

For customer support please email: customersupport@clinicaloptions.com

Mailing Address
Clinical Care Options, LLC
12001 Sunrise Valley Drive
Suite 300
Reston, VA 20191

This activity is supported by an educational grant from
Merck & Co., Inc.

Leaving the CCO site

You are now leaving the CCO site. The new destination site may have different terms of use and privacy policy.

Continue